Wyoming, 2011

Hail in Wyoming, June 24, 2011

June 24, 2011 · NWS UNR · 1 event in 1 county or zone

Hail to quarter size fell with a storm that developed over northeastern Weston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to quarter size fell with a storm that developed over northeastern Weston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 1:00 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 24, 1:00 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT FRI JUN 24 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES BOUNDARY STRETCHING
FROM CENTRAL SOUTH DAKOTA TOWARDS SOUTHWEST SOUTH DAKOTA. UPPER
LEVEL ANALYSIS PLACES LOW ALONG THE BRITISH COLUMBIA/ALBERTA BORDER.
SHORT WAVE ROTATING AROUND THE LOW NOW PUSHING TOWARDS EASTERN
WYOMING. TCU ALREADY STARTING TO BUILD OVER THE BLKHLS.

FOR TODAY/TONIGHT...EXPECT THUNDERSTORMS TO DEVELOP OVER THE WRN CWA
THIS AFTERNOON BEFORE STARTING TO SHIFT EAST BY LATE AFTERNOON INTO
THE EVENING. AT THIS TIME APPEARS WILL BE AT LEAST TWO FLUSHES OF
STORMS...FIRST ROUND COMING OFF THE BLKHLS AND SECOND ROUND WITH THE
WAVE PUSHING TOWARDS EASTERN WYOMING. PLENTY OF INSTABILITY OVER THE
CWA AS NOTED ON 18Z KUDX SOUNDING ALONG WITH 12Z NAM (1.5-3 KJ/KG)
WITH DIMINISHING CAP AND AMPLE SHEAR TO SUPPORT ROTATING UPDRAFTS.
LARGE HAIL AND DAMAGING WIND GUSTS CONTINUE TO BE MAIN
CONCERN...THOUGH THERE MAY BE A BRIEF TORNADIC THREAT LATE THIS
AFT/EARLY THIS EVE WHEN STORMS INTERACT WITH AFOREMENTIONED SFC
BOUNDARY.

ON SATURDAY...UPPER LOW SLOWLY MEANDERS OVER ALBERTA THROUGH THE
DAY...PUSHING INTO SASKATCHEWAN IN THE EVENING. SIMILAR SCENARIO AS
TODAY EXPECTED OVER OUR AREA WITH WAVE ROTATING AROUND THE LOW
PUSHING THROUGH. SHEAR STARTS OUT MODEST...THOUGH INCREASES THROUGH
LATE AFT/EARLY EVE. WITH MODERATE INSTABILITY EXPECT SOME STORMS MAY
HAVE SEVERE POTENTIAL.

FOR SUNDAY...UPPER LOW OVER SASKATCHEWAN STARTS TO OPEN UP WITH TROF
STRETCHING BACK INTO MONTANA/IDAHO. NEXT ROUND OF WAVES SLIDING
AHEAD OF TROF START TO PUSH INTO OUR AREA. COLD FRONT STARTS TO
SLIDE INTO THE FAR NWRN CWA BY EARLY AFT. AHEAD OF THE FRONT...MOIST
SOUTHERLY FLOW INCREASES BRINGING STRONG INSTABILITY. 0-6KM BULK
SHEAR STRENGTHENS THROUGH THE DAY WITH NAM ADVERTISING VALUES IN THE
45-55KT RANGE. EXPECTING ANOTHER ROUND OF SEVERE STORMS WITH THIS
SCENARIO...PARTICULARLY OVER SWRN/S CNTRL SD.

EXTENDED...UPPER LEVEL TROF WILL CROSS THE NORTHERN PLAINS
MONDAY...WITH BANDS OF PRECIP EXITING THE FORECAST AREA AND SLIGHTLY
BELOW AVERAGE TEMPERATURES. AN UPPER RIDGE WILL BUILD OVER THE
NORTHERN PLAINS TUESDAY AND WEDNESDAY KEEPING DRY WEATHER OVER THE
AREA THROUGH MIDWEEK. DRY SOUTHWESTERLY FLOW WILL BRING TEMPS WELL
ABOVE AVERAGE. NEXT UPPER TROF MOVES TOWARD THE PLAINS
THURSDAY...AND ALONG WITH A COLD FRONT CROSSING THE AREA...WILL
PRODUCE ANOTHER ROUND OF THUNDERSTORMS.

&&

.AVIATION...STORMS WILL DEVELOP ACROSS THE AREA INTO THE EVENING.
SOME STORMS MAY BE SEVERE. VFR CONDITIONS ARE GENERALLY
EXPECTED...BUT MVFR/IFR CONDITIONS ARE LIKELY AROUND STRONGER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 24, 12:10 PM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
110 PM MDT FRI JUN 24 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
110 PM MDT (210 PM CDT) FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON INTO
TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT.
THERE IS ALSO A MINIMAL THREAT FOR TORNADOES ACROSS FAR
SOUTHWESTERN SOUTH DAKOTA...IN THE VICINITY OF A WEAK FRONTAL
BOUNDARY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE AND BRING DAILY CHANCES
FOR THUNDERSTORMS THROUGH EARLY NEXT WEEK. THE BEST CHANCES FOR
THUNDERSTORMS LOOK TO BE THIS WEEKEND. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA ON SATURDAY AND
SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREATS FROM SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 24, 5:31 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 S BELLE FOURCHE RESER 44.72N 103.70W
06/24/2011  E50 MPH          BUTTE              SD   TRAINED SPOTTER

&&

MERICKSO
Special weather statement, Jun 24, 5:35 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT FRI JUN 24 2011

SDZ028-250115-
CENTRAL BLACK HILLS SD-
635 PM MDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
715 PM MDT...

AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEERFIELD...OR 18 MILES WEST OF HILL CITY...
MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEERFIELD...
  DEERFIELD RESERVOIR...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Local storm report, Jun 24, 5:42 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             4 NW JOHNSON SIDING     44.12N 103.50W
06/24/2011  E1.75 INCH       PENNINGTON         SD   PUBLIC

&&

BUNKERS
Local storm report, Jun 24, 5:43 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 WNW NEMO              44.21N 103.55W
06/24/2011  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0635 PM     TSTM WND GST     SSW NEWELL              44.71N 103.42W
06/24/2011  E60.00 MPH       BUTTE              SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Jun 24, 5:45 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 N JOHNSON SIDING      44.13N 103.43W
06/24/2011  M1.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Jun 24, 5:50 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             1 NW PIEDMONT           44.24N 103.41W
06/24/2011  E1.00 INCH       MEADE              SD   NWS EMPLOYEE

&&

CALDERON

The radar

The Rapid City radar (KUDX), 112 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
June 24, 5:50 PM MST
Where
Weston County, 9 mi N of Newcastle
Measured
1 in hail
Reported by
Public
Coordinates
43.980, -104.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309291.